Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 60, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 22, 2019, 5:04 PM EDT for Doddridge County, Harrison County, Ritchie County, West Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2019, 5:04 PM EDT (21:04 UTC)
- Expired
- Jul 22, 2019, 9:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doddridge County, WV, Harrison County, WV, Ritchie County, WV
The radar
The Charleston,WV radar (KRLX), 122 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:04 PM EDT | FLASH FLOOD | Cairo, WV | FLASH FLOODING REPORTED ACROSS CAIRO AND MUCH OF CENTRAL RITCHIE COUNTY. |
| Jul 22, 6:29 PM EDT | FLASH FLOOD | Pew Hill, WV | 6 HOMES DAMAGED FROM FLOOD WATERS ALONG ROUTE 31 AND ALONG PEW HILL ROAD. NUMEROUS ROADS AND A FEW BRIDGES BETWEEN CAIRO AND HARRISVILLE CONTINUE TO BE UNDER WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
582
WGUS51 KRLX 222104
FFWRLX
WVC017-033-085-230100-
/O.NEW.KRLX.FF.W.0060.190722T2104Z-190723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
504 PM EDT Mon Jul 22 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Ritchie County in northwestern West Virginia...
Doddridge County in northern West Virginia...
Western Harrison County in northern West Virginia...
* Until 900 PM EDT.
* At 503 PM EDT, emergency management reported heavy rain across the
warned area. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Harrisville, Salem, Pennsboro, West Union, North Bend State Park,
Ellenboro, Cairo, Pullman, Auburn, Smithville, Mountain, Pike,
Center Point, Sedalia, Berea, Brohard, Macfarlan, Highland, Burnt
House and Greenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3943 8050 3915 8048 3917 8059 3909 8070
3911 8081 3901 8100 3904 8113 3903 8123
3906 8127 3907 8126 3911 8126 3915 8133
3931 8122 3934 8096 3939 8093 3936 8088
3933 8088 3930 8089 3945 8062
$$
211 follow-up statement
498
WGUS71 KRLX 230053
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
853 PM EDT Mon Jul 22 2019
WVC017-033-085-230102-
/O.EXP.KRLX.FF.W.0060.000000T0000Z-190723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-Doddridge WV-Harrison WV-
853 PM EDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING FOR RITCHIE...DODDRIDGE AND WESTERN
HARRISON COUNTIES WILL EXPIRE AT 900 PM EDT...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3943 8050 3915 8048 3917 8059 3909 8070
3911 8081 3901 8100 3904 8113 3903 8123
3906 8127 3907 8126 3911 8126 3915 8133
3931 8122 3934 8096 3939 8093 3936 8088
3933 8088 3930 8089 3945 8062
$$
21What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:46 PM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 22, 2:46 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
246 PM EDT Mon Jul 22 2019
.SYNOPSIS...
Cold front crosses this afternoon and tonight, taking showers
and storms with it. Cooler, drier weather to follow this week.
Increasing heat and humidity late in the week and next weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 240 PM Monday.
Cold front just entering the forecast area early this afternoon,
will cross the entire area through this evening, taking the
showers and thunderstorms with it.
Cloud cover and areas of rain has limited heating across much of
the forecast area east of the Ohio River. Farther west, less
rain, and breaks in the overcast, has allowed some heating
ahead of an approaching line of showers and thunderstorms, which
were along and ahead of the cold front. The opportunity for
heating ahead of this line was limited, and so is the potential
for severe weather. The storms will only weaken further east of
the Ohio River as they enter more stable air, and then further
still as they trek east after sunset.
The high moisture content along and ahead of the front will
allow for intense rainfall rates, with dual pol rainfall rates
of 1 to 2 1/2 inches per hour likely to increase a bit. This
heavy rainfall will be brief, but any repetition of downpours,
especially over pockets hit hard earlier, may cause flash
flooding, and the flood watch remains in place east of the Ohio
River, ending west to east in two segments as the front crosses
tonight.
Stratus is likely to follow the front tonight, especially east
of the Ohio River if not mainly in and near the mountains,
Models show low and mid level dry air farther west tonight, once
the front is past. Stratus will lift into stratocu and morning
cu Tuesday morning, before mixing into a scattered cu field
Tuesday afternoon, as the cooler and drier air becomes
established.
Temperatures and dew points close to the NAM and a short term
blend, and not much change from the precious forecast. Have lows
near normal tonight, and then highs below normal on Tuesday, a
noticeably cooler and drier day on tap.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 245 PM Monday...
Expansive upper ridging over the Desert Southwest will aid in
deamplifying the deep trough residing over the eastern CONUS
this week. During which time, surface high pressure will nestle
into the Ohio Valley by late Wednesday night and maintain
position through the forecast period.
Northerly flow both aloft and at the surface will invite cooler
and drier air into the area, a much needed cool down compared
to last week's extreme heat. Expect highs to level out in the
low 80s across the lowlands and the low 70s in the mountains on
Wednesday and Thursday, then slightly rising into the mid- to
upper-80s/mid 70s on Friday as the center of the high begins to
shift northeastward.
Non-zero precip chances exist through the period, particularly
along the mountains given the loitering low level moisture,
diurnal heating, and orographic effects each afternoon.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 PM Monday...
Upper heights will continue to be on the rise through the
weekend as the mighty ridge out west breaks down and allows for
Gulf low level moisture to return to the midst of Central
Appalachia. Afternoon highs will return to slightly above
seasonable levels this weekend, with still a very low chance for
rain and showers. Long range guidance and ensembles suggest
this fairly dry pattern persisting until just beyond the long
term period.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 240 PM Monday...
Patchy MVFR to IFR ceilings at times give way to VFR this
afternoon in a moist air mass across the area, ahead of a cold
front crossing the Ohio Valley. Areas of rain may cause MVFR to brief
IFR visibility.
Line of showers and thunderstorms ahead of the cold front may
bring a brief period IFR conditions and gusty winds, especially
along the Ohio river, at PKB 19Z-21Z, HTS 20-22Z, CKB 21-23Z,
and CRW and EKn 22Z-00Z Tuesday. Thunderstorms are less likely
to have an impact on BKW, as the cold front arrives there later
tonight.
Areas of post rain fog tonight will be mainly MVFR, as drier
air moves in behind the front, with some IFR in the mountains.
IFR stratus will form below the frontal inversion once the front
passes tonight, especially in and near the mountains, and then
lift Tuesday morning, as the frontal inversion deepens with the
help of daytime heating. This will clear the way for a VFR
afternoon Tuesday.
Light southwest surface flow will become north northwest behind
the cold front later today and tonight, as light to moderate
southwest flow aloft become light north to northwest aloft
behind the front later this afternoon and tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and coverage of clouds and rain
will likely require AMDs into tonight. Overnight and morning fog
and stratus and stratocu may vary. Higher confidence in VFR
conditions Tuesday afternoon.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H M H M M M M H H H M H
HTS CONSISTENCY H L H H H M M H H H H H
BKW CONSISTENCY H H M H H H H H L L M H
EKN CONSISTENCY M M H H H M H H H H H M
PKB CONSISTENCY H H L H H H H H H M M H
CKB CONSISTENCY M H H H M M M H H H H H
AFTER 18Z TUESDAY...
IFR possible with late night and morning river valley fog for
the middle of the week.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 2 AM EDT Tuesday for WVZ024>026-033-
034-515>526.
Flash Flood Watch until 8 PM EDT this evening for WVZ005>011-
013>020-027>032-039-040.
OH...None.
KY...Flash Flood Watch until 8 PM EDT this evening for KYZ105.
VA...Flash Flood Watch until 2 AM EDT Tuesday for VAZ003-004.
&&
SYNOPSIS...26/TRM/SL
NEAR TERM...TRM
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...TRMHazardous weather outlook, Jul 22, 4:10 AM EDT, 12 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 410 AM EDT Mon Jul 22 2019 KYZ105-WVZ005>011-013>020-027>032-039-040-230815- Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler- Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 410 AM EDT Mon Jul 22 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is also a marginal risk of severe thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-OHZ075-076-083>087-230815- Greenup-Carter-Boyd-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH- 410 AM EDT Mon Jul 22 2019 This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...Today and Tonight. There is a marginal risk of severe thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515>526-230815- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 410 AM EDT Mon Jul 22 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is also a marginal risk of severe thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-230815- Perry-Morgan- 410 AM EDT Mon Jul 22 2019 This Hazardous Weather Outlook is for portions of southeast Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 22, 4:41 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Charleston WV
441 PM EDT Mon Jul 22 2019
OHZ085-WVZ008>011-016>020-028>032-039-040-222130-
Meigs-Doddridge-Roane-Wirt-Wood-Upshur-Lewis-Braxton-Barbour-Calhoun-
Jackson-Harrison-Ritchie-Taylor-Gilmer-Pleasants-Tyler-
441 PM EDT Mon Jul 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MEIGS...
CALHOUN...NORTHWESTERN UPSHUR...WIRT...ROANE...JACKSON...NORTHERN
BARBOUR...SOUTHERN WOOD...HARRISON...SOUTHEASTERN PLEASANTS...
RITCHIE...DODDRIDGE...TAYLOR...GILMER...LEWIS...NORTHWESTERN BRAXTON
AND SOUTHERN TYLER COUNTIES...
At 438 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Winfield to near Sandyville. Movement was
southeast at 35 mph.
Locations impacted include...
Clarksburg, Grafton, Weston, Ripley, Philippi, Spencer, Harrisville,
Glenville, Elizabeth, Grantsville, Bridgeport, Ravenswood, Shinnston,
Stonewood, Nutter Fort, Salem, Pennsboro, Lumberport, West Union and
Anmoore.
This includes the following highways...
Interstate 79 between mile markers 79 and 128.
Interstate 77 in West Virginia between mile markers 139 and 167.
Route 50 in West Virginia near mile marker 22, and between mile
markers 24 and 82.
Route 33 between mile markers 1 and 7.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3919 7982 3855 8141 3855 8147 3861 8152
3859 8156 3904 8186 3948 8071 3943 8054
3947 8048 3943 8028 3939 8020 3941 8011
3939 8009 3943 7999 3933 7989 3930 7989
3929 7986 3925 7985 3923 7981
TIME...MOT...LOC 2038Z 301DEG 35KT 3949 8008 3893 8169
21Local storm report, Jul 22, 5:04 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FLASH FLOOD CAIRO 39.21N 81.16W
07/22/2019 RITCHIE WV EMERGENCY MNGR
FLASH FLOODING REPORTED ACROSS CAIRO AND MUCH OF
CENTRAL RITCHIE COUNTY.
&&
EVENT NUMBER RLX1901853
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:18 PM EDT | Special Weather Statement | RLX | Lincoln | 27 min |
| Jul 21, 8:20 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln | 40 min |
| Jul 21, 9:27 PM EDT | Special Weather Statement | RLX | Clay | 33 min |
| Jul 21, 9:55 PM EDT | Special Weather Statement | RLX | Calhoun, Clay | 35 min |
| Jul 21, 10:17 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer | 28 min |
| Jul 22, 3:30 AM EDT | Flash Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 23 hr |
| Jul 22, 4:41 PM EDT | Special Weather Statement | RLX | Barbour, Calhoun, Doddridge, Gilmer, Harrison, Jackson and 5 more | 49 min |
| Jul 22, 5:35 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer, Wirt | 40 min |
| Jul 22, 5:45 PM EDT | Special Weather Statement | RLX | Braxton, Clay | 45 min |
| Jul 22, 5:48 PM EDT | Special Weather Statement | RLX | Cabell | 27 min |
| Jul 22, 6:20 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln, Wayne | 55 min |
| Jul 22, 6:28 PM EDT | Special Weather Statement | RLX | Mingo, Wyoming | 32 min |
| Jul 22, 6:33 PM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 3 hr |
| Jul 22, 6:42 PM EDT | Flash Flood Warning | RLX | Wayne | 3 hr |
| Jul 22, 6:51 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Lewis | 24 min |
| Jul 22, 7:05 PM EDT | Special Weather Statement | RLX | Boone, Lincoln | 25 min |
| Jul 22, 7:10 PM EDT | Flash Flood Warning | RLX | Boone, Lincoln, Logan, Mingo, Wayne | 3 hr |
| Jul 22, 7:36 PM EDT | Special Weather Statement | RLX | Boone | 24 min |
| Jul 22, 7:45 PM EDT | Special Weather Statement | RLX | Barbour, Upshur, Webster | 45 min |
| Jul 22, 7:49 PM EDT | Flash Flood Warning | RLX | Boone, Fayette, Kanawha, Logan, Raleigh | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.